Texas, 2017

Hail in Texas, April 4, 2017

April 4, 2017 · NWS SHV · 1 event in 1 county or zone

An upper low pressure system shifted east across the Southern Plains during the afternoon of April 4th, reaching Central Oklahoma during the evening. A southerly return flow was weak ahead of this storm system, resulting in a dry air mass in place as the atmosphere was scoured out in wake of a cold frontal passage which had moved through the region a couple of days prior.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper low pressure system shifted east across the Southern Plains during the afternoon of April 4th, reaching Central Oklahoma during the evening. A southerly return flow was weak ahead of this storm system, resulting in a dry air mass in place as the atmosphere was scoured out in wake of a cold frontal passage which had moved through the region a couple of days prior. Despite the lack of low level moisture, strong wind shear, steep lapse rates, and very strong forcing aloft ahead of this low pressure system resulted in scattered but elevated strong to severe thunderstorm development over Southeast Oklahoma and portions of extreme Northeast Texas during the evening, where reports of large hail were observed across portions of Western McCurtain County Oklahoma and Red River County Texas. These storms weakened during the late evening as they outran the area of best forcing and instability closer to the upper level low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 4, 6:08 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 4, 6:08 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
708 PM CDT Tue Apr 4 2017

.UPDATE...
Lake wind advisory has expired for this evening. Updated zone
forecast package has been issued. Stronger winds are expected to
return on Wednesday, and a new advisory will be warranted so plan
to include that in the evening update after analyzing additional
model guidance. Some of our western areas may even require a wind
advisory so that determination will be made for the next update.

/19/

&&

.PREV DISCUSSION... /issued 625 PM CDT Tue Apr 4 2017/

AVIATION...
Increasing mid to upper level CIGS will continue to spread from
west to east courtesy of an approaching upper level disturbance to
the northwest. This disturbance will also be responsible for the
development of isolated -SHRA/-TSRA particularly nearing/affecting
ktxk, ktyr, kggg, kshv and maybe klfk tonight. Have therefore
elected to insert VCSH or VCTS at the aforementioned sites late
tonight/early tomorrow morning. There is a Severe Thunderstorm
Watch in effect until 9 pm CDT across eastern OK so we will keep
an eye out for any rogue storm development.

Otherwise, slightly breezy conditions exist across the western
terminals due to the approaching upper level disturbance, which
is why a Lake Wind Advisory is in effect until 7 pm CDT for all
of east TX, deep east TX, southeast OK and portions of northwest
LA. Winds will stay up a bit but remain below Wind Advisory
criteria shortly after sunset, as winds veer to the northwest by
tomorrow morning. Wind speeds are anticipated to pick up quite a
bit by late tomorrow morning/early afternoon with sustained wind
speeds of 16-20 kts /possibly higher/ with higher gusts expected.

PREV DISCUSSION... /issued 234 PM CDT Tue Apr 4 2017/

DISCUSSION...
Upper low continues to churn its way ewd across the srn plains
this afternoon, and a lack of cloud cover downstream per visible
satellite confirms the lack of moisture that our 12Z and 18Z
soundings show. Nevertheless, models indicate that at least some
recovery will accompany the trof as it moves into central OK later
this afternoon/evening. Sct tstms will be possible, mainly across
the I-30 corridor and nwd. Strong shear and steep mid level lapse
rates will allow for a few of the storms to become severe, with
large hail as the primary threat. Further s, coverage will be more
isold and storm intensity will likely be scaled down due to lack
of moisture and distance from the better upper level support.
Thunderstorms and the threat for severe weather will come to an
end prior to sunrise, but a few shwrs may remain possible as
moisture wraps around the back side of the low.

Sharpening pressure gradient will accompany the low and will make
for some very gusty winds Wed. A Lake Wind Advisory will be
needed but will hold off and allow the mid shift to issue so as
to not confuse with the advisory already in effect for today.

Cooler and drier air will filter in behind the low late Wed as it
finally pushes ewd and leaves us under nw flow aloft. We will see
overnight low temps dip into the mid and even lower 40s for
Wed/Thu nights and daytime temps very near seasonal averages
through Friday.

Sly flow will return ahead of another upper trof beginning
Saturday, which will help to send our temperatures back up into
the 80s for the weekend. Rain chances will return as the trof
ejects into the plains and a cold front approaches our region
Monday. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  57  69  48  73 /  20  10  10   0
MLU  65  71  49  71 /  20  10  10   0
DEQ  50  66  43  70 /  40  20  10   0
TXK  53  66  45  70 /  30  20  10   0
ELD  59  66  45  70 /  20  10  10   0
TYR  52  69  45  74 /  20   0  10   0
GGG  54  70  46  73 /  20  10  10   0
LFK  56  72  47  75 /  20   0  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19
Hazardous weather outlook, Apr 4, 10:10 AM CST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1110 AM CDT Tue Apr 4 2017

ARZ061-070>073-LAZ001>006-010>014-017>022-TXZ108>112-124>126-
136>138-149>153-165>167-051615-
Nevada-Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-
Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Franklin-Titus-
Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1110 AM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas...southwest Arkansas...north central Louisiana...
northwest Louisiana...east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A few showers and thunderstorms will be possible tonight as a cold
front moves across the region. However, hazardous weather is not
expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Thunderstorms will be possible again Monday as another cold front
approaches the region. No hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ARZ050-051-059-060-OKZ077-TXZ096-097-051615-
Sevier-Howard-Little River-Hempstead-McCurtain-Red River-Bowie-
1110 AM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas...southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms will be possible late this
afternoon and tonight, and a few could produce large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Thunderstorms will be possible again Monday as another cold front
approaches the region. No hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

12

In the hours before

Local storm report, Apr 4, 7:03 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
803 PM CDT TUE APR 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     TORNADO          4 WSW BROADDUS          31.27N 94.33W
04/02/2017                   SAN AUGUSTINE      TX   NWS STORM SURVEY

            AN EF-1 TORNADO WITH MAXIMUM WINDS OF
            100-110 MPH INITIALLY TOUCHED DOWN AS A
            WATERSPOUT ON SAM RAYBURN RESERVOIR AND
            MOVED ONSHORE AS A TORNADO AT THE JACKSON
            HILL MARINA ON FM 2851. THIS TORNADO
            INTENSIFIED AT THE MARINA, WHERE IT MOWED
            DOWN A GROVE OF TREES. THIS TORNADO CROSSED
            FM 3185 AT HIGHWAY 147, AND REMAINED ON THE
            GROUND AS IT CROSSED HIGHWAY 83 ON THE EAST
            SIDE OF BROADDUS, SNAPPING AND UPROOTING
            NUMEROUS TREES. MINOR ROOF DAMAGE OCCURRED
            TO THE OLDER BUILDING AT THE TRINITY BAPTIST
            CHURCH, WHILE A CANOPY COLLAPSED AS WELL.
            THE TORNADO CROSSED FM 2558 BEFORE LIFTING
            ON COUNTY ROAD 319 NORTHEAST OF BROADDUS.
            THE PATH LENGTH WAS 6.57 MILES WITH A PATH
            WIDTH OF 310 YARDS.

&&

15
Local storm report, Apr 4, 7:04 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
804 PM CDT TUE APR 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TORNADO          7 WSW MIDWAY            31.63N 92.25W
04/02/2017                   LA SALLE           LA   NWS STORM SURVEY

            AN EF-2 TORNADO WITH MAX ESTIMATED WINDS OF
            111-120 MPH TOUCHED DOWN ALONG HIGHWAY 8,
            PRIMARILY SNAPPING AND UPROOTING TREES.
            SEVERAL OUTBUILDINGS LOST SIDING OR PORTIONS
            OF THEIR ROOFS, AND SEVERAL HOMES ON SEARCY
            EDEN ROAD HAD ROOF DAMAGE. THE MOST
            SIGNIFICANT DAMAGE CAME WHEN AN OIL DERRICK
            TOPPLED AND THE CONCRETE ANCHOR BLOCK WAS
            PULLED OUT OF THE GROUND. A SECOND VERY OLD
            AND RUSTY DERRICK ALSO COLLAPSED AND
            CRUMBLED. THE TOTAL PATH LENGTH WAS 2.43
            MILES, WITH A MAXIMUM WIDTH OF 0.64 MILES.

&&

15
Local storm report, Apr 4, 7:12 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
812 PM CDT TUE APR 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TORNADO          12 SW FLORIEN           31.31N 93.58W
04/02/2017                   SABINE             LA   NWS STORM SURVEY

            AN EF-1 TORNADO WITH MAX ESTIMATED WINDS
            BETWEEN 95-105 MPH TOUCHED DOWN ALONG HOG
            HEAVEN ROAD IN EXTREME SOUTHWEST SABINE
            PARISH, CROSSING FERGUSON ROAD WHILE
            TRAVELING ACROSS THE HEAVILY WOODED AREAS
            BEFORE CROSSING HIGHWAY 191 NEAR PROSPECT
            ROAD. NUMEROUS TREES WERE SNAPPED AND
            UPROOTED, WITH THE ROOF OF A DOUBLEWIDE
            MANUFACTURED HOME TORN OFF AND A NEARBY
            OUTBUILDING DESTROYED. THE TORNADO
            PARALLELED PROSPECT ROAD, WHERE IT WAS MOST
            INTENSE BETWEEN VICTORIA ROAD AND WREN LANE.
            THIS TORNADO CROSSED CLEARWATER ROAD,
            PROSPECT ROAD ONCE AGAIN, AND FRED VOGLE
            ROAD, BEFORE TRAVELLING ACROSS HEAVILY
            WOODED AREAS EAST OF PROSPECT ROAD. SEVERAL
            ADDITIONAL TREES WERE SNAPPED AND UPROOTED
            ALONG AND NORTH OF GANDY ROAD, BEFORE THE
            TORNADO FINALLY LIFTED JUST SHY OF HIGHWAY
            171 JUST SOUTH OF FLORIEN. THE PATH LENGTH
            WAS 9.86 MILES, WITH A PATH WIDTH OF 370
            YARDS.

&&

15
Local storm report, Apr 4, 8:19 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
919 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             4 N VALLIANT            34.06N  95.09W
04/04/2017  E1.00 INCH       MCCURTAIN          OK   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED 4 MILES NORTH OF VALLIANT

&&

EVENT NUMBER SHV1700061

19
Special weather statement, Apr 4, 8:43 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
943 PM CDT TUE APR 4 2017

OKZ077-050315-
McCurtain OK-
943 PM CDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
1015 PM CDT...

At 943 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Broken Bow, or 34 miles west of De Queen, moving
northeast at 50 mph.

Nickel size hail and wind gusts up to 40 mph will be possible with
this storm.

Locations impacted include...
Plunketville, Watson, Bethel, Mount Herman, Smithville and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 300 AM CDT for
southeastern Oklahoma.

LAT...LON 3431 9447 3406 9497 3424 9506 3425 9505
      3434 9505 3451 9469 3451 9446
TIME...MOT...LOC 0243Z 236DEG 45KT 3420 9492

FB
Special weather statement, Apr 4, 8:47 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Shreveport LA
947 PM CDT TUE APR 4 2017

ARZ050-051-OKZ077-050330-
Howard AR-Sevier AR-McCurtain OK-
947 PM CDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEVIER...
NORTHWESTERN HOWARD AND EAST CENTRAL MCCURTAIN COUNTIES UNTIL 1030 PM
CDT...

At 947 PM CDT, Doppler radar was tracking a strong thunderstorm near
Idabel, or 24 miles west of Horatio, moving northeast at 55 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
De Queen, Dierks, Idabel, Broken Bow, Gillham, Eagletown, Hochatown,
Goodwater, Lebanon, Holly Creek, Glover, West Line, Oak Hill and
Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 300 AM CDT for
southwestern Arkansas...and southeastern Oklahoma.

LAT...LON 3413 9402 3383 9477 3406 9497 3431 9447
      3419 9447 3419 9425 3436 9425 3435 9420
TIME...MOT...LOC 0247Z 237DEG 48KT 3395 9478

19

The radar

The Shreveport radar (KSHV), 171 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red River

When
April 4, 9:02 PM CST
Where
Red River County, 0.63 mi S of Clarksville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.611, -95.050

Golfball size hail fell in Clarksville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684606.